Alert archive / Florida / Small Craft Advisories in 2023

Small Craft Advisory 25, NWS Key West, FL

August 28, 2023

NWS Key West, FL issued this small craft advisory at Aug 28, 2023, 5:57 PM EDT. It was in force for 52 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2023, 5:57 PM EDT (21:57 UTC)
Expired
Aug 30, 2023, 10:01 PM EDT
In force
52 hr
Issued by
NWS Key West, FL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Aug 28, 1:50 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 28, 1:50 PM EDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Key West FL
150 PM EDT Mon Aug 28 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 140 PM EDT Mon Aug 28 2023
The 12z sounding at KEY highlighted a deep, tropical environment
over the Florida Keys. KBYX radar is detecting the first squalls
associated with Tropical Storm Idalia in the southwestern Straits
of Florida. GOES-16 satellite imagery is revealing partly to
mostly cloudy skies across the island chain, with temperatures
generally near 90F.

Tropical Storm Idalia is currently centered about 340 miles to
the southwest of Key West. For this afternoon and tonight, most
convective allowing model (CAM) guidance suggests the first
squally bands associated with Idalia will interact with the Cuban
island in the diurnal convective peak. These should make it to
portions of the island chain late this afternoon and this evening,
when elevated rain and thunder chances are currently advertised.

Idalia continues to slowly progress northward into the eastern
Gulf of Mexico, where it is expected to intensify into a strong
hurricane over the next 48 hours, making landfall somewhere on the
Big Bend of Florida coastline on Wednesday morning. Confidence is
quite high that the core of the system will remain outside of the
Florida Keys coastal waters. However, the Florida Keys,
especially the Lower Keys, will experience peripheral effects from
Idalia, including bouts of squally weather beginning late this
afternoon or evening and continuing through Wednesday. The Lower
Keys remain in a Tropical Storm Watch, and while sustained
tropical storm force winds are not expected at this time, any
stronger squall will be capable of producing wind gusts in excess
of 35 knots. In terms of rainfall, there will likely be a large
spread in rainfall totals across the island chain, largely
dependent on where any banding features setup and pivot. As is
often the case with this storm track, the Florida Keys will be in
the right front quadrant of the system, where isolated tornadoes
cannot be ruled out.

Perhaps the biggest story with Idalia will end up being the
anticipated coastal flooding, particularly at times of the higher
high tide Tuesday and Wednesday mornings. Predicted tides are
already seasonally elevated, and backup of the Gulf Stream from
Hurricane Franklin in the central Atlantic combined with strong
southerly winds will likely pile up water on the oceanside of the
Florida Keys.

Conditions will slowly improve Tuesday night into Wednesday,
although an expanding wind field for Idalia will likely result in
breezy to windy conditions continuing through at least Wednesday
evening. In addition, owed to the north to northeasterly track
after Tuesday, the Florida Keys will likely remain in the
confluent tail of the storm, keeping rain and thunder chances
elevated through at least Wednesday evening.

High pressure will build across the Florida Peninsula late in the
week through early next week. Rain and thunder chances will return
to near normal, largely dictated by any tropical moisture
undulations that pass through the area.

&&

.MARINE...
Issued at 140 PM EDT Mon Aug 28 2023
Tropical Storm Idalia will continue to strengthen over the next
couple of days. Idalia is expected to gradually accelerate north
and north northeastward through this period, passing to the west
of the Florida Keys coastal waters at its closest approach on
Tuesday late morning or early afternoon. A Tropical Storm Warning
is in effect for the westernmost Straits of Florida and the
western deep Gulf waters, including the Dry Tortugas, as well as
the offshore southeastern Gulf waters northwest of the Lower Keys.
A Tropical Storm Watch is in effect for the Straits of Florida
and Hawk Channel to the south of the Lower Keys, and the Gulfside
waters adjacent to the Lower Keys. Small Craft Advisories will
likely be required for all other Florida Keys marine zones late
tonight or Tuesday. Gradually improving marine conditions are
expected Wednesday through the end of the work week.

&&

.AVIATION...
(18Z TAFS)
Issued at 140 PM EDT Mon Aug 28 2023
VFR conditions will prevail at both island terminals through this
evening. The first round of impacts from Tropical Storm Idalia
should reach the terminal areas around 21z, when VCTS is included
in the TAFs. Thereafter, a break in weather should occur
overnight until late morning, when potentially squally conditions
could return. South winds will pick up overnight, especially at
EYW, where wind gusts up to 30 knots from 00z tonight through the
rest of the TAF period are possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  91  80  89  79 /  40  60  70  60
Marathon  91  79  88  79 /  30  50  70  60

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Watch for FLZ078.

GM...Tropical Storm Watch for GMZ035-044-054-074.

     Tropical Storm Warning for GMZ033-034-055-075.

&&

Public/Marine/Fire...BT
Aviation/Nowcasts....AP
Data Acquisition.....JPR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 28, 8:27 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
827 AM EDT Mon Aug 28 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-291230-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
827 AM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Minor saltwater flooding is expected within a few hours of high
tide this morning and again very late tonight.

Squally conditions will develop as early as this afternoon across
the Florida Keys due to the outer bands of Tropical Storm Idalia.
Gusty winds, heavy downpours, and cloud to surface lightning
strikes will be the primary impacts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A combination of the already elevated seasonal tides along with
Tropical Storm Idalia's strong southerly winds may produce coastal
flooding, with water levels 1 to 2 feet above average high tides
over the Lower and Middle Keys Tuesday into Wednesday. For the
Upper Keys, minor to moderate coastal flooding will be possible.

A Tropical Storm Watch is in effect for the Lower Keys, as well as
the adjacent coastal waters. A Tropical Storm Warning is in effect
for the western waters, including the Straits of Florida and the
Dry Tortugas. Occasional squalls with tropical storm force wind
gusts will be possible Tuesday through at least Wednesday night,
especially in the Lower Keys. A few tornadoes in the outer rain
bands are possible as well. Small Craft Advisories will likely be
required for all other Florida Keys marine zones as early as
tonight, lasting through Wednesday or Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:50 PM EDTTropical Storm WarningKEY47 hr
Aug 28, 2:41 PM EDTSpecial Marine WarningKEY64 min
Aug 28, 3:39 PM EDTSpecial Marine WarningKEY36 min
Aug 28, 5:00 PM EDTSpecial Marine WarningKEY27 min
Aug 28, 5:36 PM EDTCoastal Flood StatementKEYMonroe58 hr
Aug 28, 5:36 PM EDTCoastal Flood WarningKEYMonroe40 hr
Aug 28, 5:36 PM EDTCoastal Flood AdvisoryKEYMonroe40 hr
Aug 28, 7:40 PM EDTSpecial Marine WarningKEY35 min

Nearby

Small Craft Advisories in Florida, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.